Alert archive / Florida / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 12, NWS Tampa Bay, FL

March 31, 2011Hillsborough County, Pasco County, Pinellas County, Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at Mar 31, 2011, 6:23 AM EDT for Hillsborough County, Pasco County, Pinellas County, Florida. It was in force for 52 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 31, 2011, 6:23 AM EDT (10:23 UTC)
Expired
Mar 31, 2011, 7:15 AM EDT
In force
52 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon

Counties Hillsborough County, FL, Pasco County, FL, Pinellas County, FL

The radar

The Tampa radar (KTBW), 59 km from the middle of the area, began a volume at 10:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 31, 6:58 AM EDTTSTM WND DMG5 E New Port Richey, FLTREES DOWN NEAR RIVER RIDGE BLVD AND TALL PINES BLVD. REPORTED BY PASCO COUNTY SHERIFFS OFFICE.
Mar 31, 7:00 AM EDTTSTM WND DMG1 Se Land O' Lakes, FLDAMAGE TO CARPORTS AND POOL CAGES IN LAKE PADGETT ESTATES NEIGHBORHOOD OF LAND O LAKES.
Mar 31, 7:02 AM EDTHAIL 0.5Wesley Chapel, FLPEA TO MARBLE SIZED HAIL REPORTED BY SPOTTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 31, 6:00 AM EDTTornado WatchSPC7 hr

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 00:00Z, 10.4 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 00:00Z on 2011-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 00:00Z on 2011-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1172 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
469 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

754 
WUUS52 KTBW 311023
SVRTBW
FLC057-101-103-311115-
/O.NEW.KTBW.SV.W.0012.110331T1023Z-110331T1115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
623 AM EDT THU MAR 31 2011

THE NATIONAL WEATHER SERVICE IN RUSKIN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HILLSBOROUGH COUNTY IN FLORIDA.
  SOUTHERN PASCO COUNTY IN FLORIDA.
  NORTHERN PINELLAS COUNTY IN FLORIDA.

* UNTIL 715 AM EDT

* AT 619 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 12
  MILES WEST OF TARPON SPRINGS...AND MOVING EAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DUNEDIN.
  TARPON SPRINGS.
  OLDSMAR.
  ODESSA.
  CARROLLWOOD.
  LUTZ.

THIS INCLUDES INTERSTATE 275 BETWEEN EXITS 49 AND 53.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM EDT THURSDAY AFTERNOON
FOR WESTERN FLORIDA.

&&

LAT...LON 2821 8284 2817 8280 2826 8275 2829 8213
      2801 8210 2803 8283 2808 8284 2809 8281
      2804 8280 2812 8279 2817 8282 2816 8284
      2817 8286 2820 8286
TIME...MOT...LOC 1023Z 269DEG 45KT 2816 8290

$$

JOHNSON
1 follow-up statement
187 
WWUS52 KTBW 311113
SVSTBW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
713 AM EDT THU MAR 31 2011

FLC057-101-103-311123-
/O.EXP.KTBW.SV.W.0012.000000T0000Z-110331T1115Z/
PINELLAS FL-HILLSBOROUGH FL-PASCO FL-
713 AM EDT THU MAR 31 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN PASCO...NORTHERN
HILLSBOROUGH AND NORTHERN PINELLAS COUNTIES WILL EXPIRE AT 715 AM
EDT...

THIS INCLUDES INTERSTATE 75 BETWEEN EXITS 265 AND 279.

ALTHOUGH THE STORM HAS WEAKENED BELOW SEVERE LIMITS IT WILL CONTINUE
TO PRODUCE STRONG GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL UNTIL IT
FULLY DISSIPATES.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM EDT THURSDAY AFTERNOON
FOR WESTERN FLORIDA.

LAT...LON 2821 8284 2817 8280 2826 8275 2829 8213
      2801 8210 2803 8283 2808 8284 2809 8281
      2804 8280 2812 8279 2817 8282 2816 8284
      2817 8286 2820 8286
TIME...MOT...LOC 1113Z 269DEG 45KT 2817 8219

$$

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 4:24 AM EDT, 1 hour 59 minutes earlier.

Area forecast discussion, Mar 31, 4:24 AM EDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
424 AM EDT THU MAR 31 2011

.SHORT TERM...
ACTIVE WEATHER PATTERN WILL CONTINUE FOR ONE MORE DAY BEFORE
CONDITIONS BECOME MORE BENIGN. STILL HAVE SOME SHOWERS AND
THUNDERSTORMS ALONG THE CENTRAL PART OF THE STATE AND THE GULF
WATERS THAT HAVE CONTINUED FROM WEDNESDAY AFTERNOON AND EVENING.
TROUGH AXIS IS CURRENTLY APPROACHING FROM THE WEST AS SEEN FROM
WATER VAPOR IMAGERY...WITH SHOWERS AND THUNDERSTORMS ALREADY
FORMING OUT IN THE GULF IN RESPONSE. THIS ACTIVITY IS LIFTING
SLOWLY NORTH AND SHOULD CONTINUE FOR THE NEXT SEVERAL HOURS.

SURFACE LOW CENTERED OFFSHORE OF THE FLORIDA PANHANDLE WILL MOVE
NORTHEAST THIS MORNING AND DRAG A COLD FRONT THROUGH THE AREA
EARLY THIS AFTERNOON...WITH SOME OF THE STORMS BECOMING STRONG TO
SEVERE. THE FRONT WILL CLEAR THE AREA BY THURSDAY NIGHT AND INTO
EARLY FRIDAY MORNING. AFTER THE FRONT PASSES...CONDITIONS WILL
BECOME PLEASANT THROUGH THE FIRST PART OF THE WEEKEND...WITH
MOSTLY SUNNY SKIES AND AFTERNOON HIGHS NEAR 80 DEGREES.

.LONG TERM (SATURDAY NIGHT THROUGH WEDNESDAY)...
LATEST MODELS HAVE NOW COME IN LINE AND SHOW PRETTY GOOD AGREEMENT
THROUGH THE LONG TERM PERIOD. THE MID/UPPER LEVEL TROUGH WILL MOVE
OUT INTO THE ATLANTIC OCEAN OVER THE WEEKEND WITH SOME RIDGING
BUILDING OVER THE SOUTHEAST U.S. AND FLORIDA INTO MONDAY BEFORE THE
NEXT DEEPENING TROUGH MOVES INTO THE EASTERN U.S. TUESDAY INTO
WEDNESDAY.  MEANWHILE AT THE SURFACE...HIGH PRESSURE WILL MOVE
ACROSS THE AREA SUNDAY AND OUT INTO THE WESTERN ATLANTIC EARLY NEXT
WEEK AS THE NEXT STORM SYSTEM DEVELOPING OVER THE CENTRAL U.S. MOVES
EASTWARD.  A SOUTHERLY FLOW WILL SETUP BETWEEN THESE TWO SYSTEMS
BRINGING WARM HUMID AIR BACK NORTH INTO THE AREA SETTING US UP FOR
WHAT LOOKS LIKE ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS TUESDAY
AND TUESDAY NIGHT. LATEST GUIDANCE INDICATES THAT THE COLD FRONT
ASSOCIATED WITH THE STORM SYSTEM WILL MOVE ACROSS THE REGION DURING
TUESDAY NIGHT SO HAVE GONE WITH CHANCE POPS FOR THIS TIME PERIOD.
SKIES SHOULD BE CLEARING ON WEDNESDAY WITH SOME DRIER AND SLIGHT
COOLER AIR MOVING BACK IN.

TEMPERATURES WILL BE NEAR NORMAL TO A FEW DEGREES ABOVE NORMAL FOR
SATURDAY NIGHT THROUGH SUNDAY NIGHT...THEN SEVERAL DEGREES ABOVE
NORMAL FOR MONDAY THROUGH TUESDAY...BEFORE RETURNING TO CLOSER TO
NORMAL VALUES FOR WEDNESDAY.

&&

.AVIATION...
EXPECT AREAS OF MVFR/LOCAL IFR CEILINGS WITH MVFR VISIBILITIES TO
CONTINUE ACROSS THE REGION EARLY THIS MORNING WITH A FEW SHOWERS
EFFECTING TPA/PIE. MAIN AREA OF CONVECTION WILL MOVE BACK INTO THE
TPA/PIE REGION DURING LATE MORNING AND THEN SPREAD SOUTHWARD DURING
THE AFTERNOON HOURS. EXPECT MORE MVFR/LOCAL IFR CONDITIONS IN AND
AROUND THE SHOWERS AND THUNDERSTORMS...OTHERWISE SHOULD SEE VFR
CONDITIONS FOR A LITTLE WHILE THIS MORNING INTO EARLY AFTERNOON
AROUND FMY/RSW.

&&

.MARINE...
SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER THE GULF WATERS FROM
AROUND PINELLAS COUNTY NORTH THROUGH THE MORNING HOURS. A COLD
FRONT WILL APPROACH FROM THE NORTH EARLY THIS AFTERNOON...BRINGING
MORE SHOWERS AND THUNDERSTORMS. WINDS WILL BE AROUND 20 KNOTS FOR
THIS AFTERNOON SO WILL ISSUE A SMALL CRAFT ADVISORY FOR ALL WATERS
EXCEPT SOUTHERN ZONES.

&&

.FIRE WEATHER...
NO CONCERNS THROUGH THURSDAY. INTERIOR LOCATIONS WILL SEE SOME
RELATIVE HUMIDITY VALUES NEAR 35 PERCENT BEHIND THE COLD FRONT ON
FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  78  63  79  63 /  80  20   0   5
FMY  85  65  83  62 /  50  40   0   5
GIF  83  61  81  60 /  80  20   0   5
SRQ  79  63  80  62 /  80  20   0   5
BKV  79  58  79  55 /  90  10   0   5
SPG  78  65  79  66 /  80  20   0   5

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/MARINE/FIRE WEATHER...05/CARLISLE
LONG TERM/AVIATION...69/CLOSE
Hazardous weather outlook, Mar 31, 5:52 AM EDT, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
552 AM EDT THU MAR 31 2011

FLZ039-042-043-048>052-055>057-060>062-065-312200-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
552 AM EDT THU MAR 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
A COLD FRONT WILL MOVE ACROSS THE AREA LATER TODAY BRINGING
SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS COULD BE STRONG
TO SEVERE AND PRODUCE DAMAGING WINDS AND AN ISOLATED TORNADO.
OTHERWISE STORMS WILL CONTAIN DEADLY LIGHTNING AND LOCALLY HEAVY
RAINFALL RESULTING IN MINOR FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS.

...RIP CURRENT IMPACT...
MODERATE SOUTH TO SOUTHWEST WINDS TODAY WILL ALLOW FOR A MODERATE
RISK OF RIP CURRENTS AT AREA BEACHES. A RIP CURRENT IS A
10 TO 30 YARD WIDE CHANNEL OF WATER THAT CAN PULL EVEN A STRONG
SWIMMER INTO DEEPER WATER.

TO AVOID GETTING CAUGHT IN A RIP CURRENT...SWIM AT GUARDED
BEACHES AND HEED THE ADVICE OF THE BEACH PATROL. AT UNGUARDED
BEACHES AND NEAR PIERS...JETTIES...AND INLETS...DO NOT GO INTO THE
SURF MUCH ABOVE YOUR KNEES.

IF CAUGHT IN THE SEAWARD PULL OF A RIP CURRENT...DO NOT ATTEMPT
TO MOVE DIRECTLY TOWARD SHORE. INSTEAD...MOVE SIDEWAYS ACROSS THE
RIP CURRENT UNTIL THE PULL EASES. ANOTHER METHOD OF ESCAPE IS TO
LET THE RIP CURRENT PULL YOU SEAWARD 50 TO 100 YARDS...WHERE THE
FORCE WEAKENS. THEN...SWIM TOWARD THE BEACH AT AN ANGLE AWAY FROM
THE CURRENT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER.
FORMAL ACTIVATION MAY BE NEEDED.

CARLISLE

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 8:57 PM EDTSpecial Marine WarningTBW63 min
Mar 31, 1:06 AM EDTSpecial Marine WarningTBW54 min
Mar 31, 4:50 AM EDTSmall Craft AdvisoryTBW17 hr
Mar 31, 5:47 AM EDTSpecial Marine WarningTBW58 min
Mar 31, 6:10 AM EDTTornado WarningTBWHernando, Pasco50 min
Mar 31, 6:43 AM EDTSpecial Marine WarningTBW62 min
Mar 31, 7:15 AM EDTSpecial Weather StatementTBWPolk45 min
Mar 31, 7:30 AM EDTSevere Thunderstorm WarningTBWPolk45 min
Mar 31, 7:49 AM EDTSpecial Marine WarningTBW26 min
Mar 31, 7:53 AM EDTSevere Thunderstorm WarningTBWHillsborough, Pasco, Pinellas52 min
Mar 31, 8:24 AM EDTTornado WarningTBWHillsborough, Pasco, Pinellas51 min
Mar 31, 8:38 AM EDTSpecial Weather StatementTBWLevy52 min
Mar 31, 8:47 AM EDTSpecial Marine WarningTBW58 min
Mar 31, 8:57 AM EDTTornado WarningTBWHillsborough, Pasco, Polk33 min
Mar 31, 9:13 AM EDTSpecial Marine WarningTBW92 min
Mar 31, 9:14 AM EDTSpecial Weather StatementTBWCitrus, Hernando46 min
Mar 31, 9:26 AM EDTSpecial Marine WarningTBW94 min
Mar 31, 9:29 AM EDTTornado WarningTBWPolk19 min
Mar 31, 9:36 AM EDTSpecial Weather StatementTBWHernando, Sumter39 min
Mar 31, 9:37 AM EDTAreal Flood AdvisoryTBWCitrus, Hernando, Pasco, Polk, Sumter113 min
Mar 31, 9:39 AM EDTSpecial Weather StatementTBWLevy51 min
Mar 31, 9:44 AM EDTTornado WarningTBWCitrus, Hernando, Sumter31 min
Mar 31, 10:09 AM EDTSpecial Marine WarningTBW51 min
Mar 31, 10:14 AM EDTSevere Thunderstorm WarningTBWHernando, Sumter31 min
Mar 31, 10:29 AM EDTTornado WarningTBWPinellas61 min
Mar 31, 10:37 AM EDTSpecial Weather StatementTBWCitrus38 min
Mar 31, 10:52 AM EDTSpecial Marine WarningTBW23 min
Mar 31, 11:09 AM EDTSpecial Marine WarningTBW66 min
Mar 31, 11:14 AM EDTTornado WarningTBWHillsborough, Pinellas46 min
Mar 31, 11:22 AM EDTSevere Thunderstorm WarningTBWHillsborough, Manatee, Pinellas38 min
Mar 31, 11:35 AM EDTSevere Thunderstorm WarningTBWHillsborough, Polk40 min
Mar 31, 11:47 AM EDTAreal Flood AdvisoryTBWHillsborough, Pinellas88 min
Mar 31, 11:51 AM EDTTornado WarningTBWHillsborough, Polk39 min
Mar 31, 11:57 AM EDTSevere Thunderstorm WarningTBWHillsborough, Polk33 min
Mar 31, 12:01 PM EDTSpecial Marine WarningTBW59 min
Mar 31, 12:01 PM EDTSevere Thunderstorm WarningTBWManatee44 min
Mar 31, 12:10 PM EDTSpecial Weather StatementTBWPinellas50 min
Mar 31, 12:13 PM EDTTornado WarningTBWPolk32 min
Mar 31, 12:16 PM EDTFlash Flood WarningTBWPolk59 min
Mar 31, 12:23 PM EDTSevere Thunderstorm WarningTBWPolk22 min
Mar 31, 12:25 PM EDTSevere Thunderstorm WarningTBWHillsborough, Manatee, Pinellas35 min
Mar 31, 12:27 PM EDTSpecial Marine WarningTBW63 min
Mar 31, 12:53 PM EDTSpecial Weather StatementTBWPolk52 min
Mar 31, 1:02 PM EDTSpecial Marine WarningTBW118 min
Mar 31, 1:25 PM EDTAreal Flood AdvisoryTBWHillsborough, Manatee, Pinellas, Polk2 hr
Mar 31, 1:29 PM EDTSevere Thunderstorm WarningTBWHillsborough, Manatee31 min
Mar 31, 1:34 PM EDTSpecial Weather StatementTBWHillsborough, Pinellas41 min
Mar 31, 2:01 PM EDTSpecial Weather StatementTBWManatee44 min
Mar 31, 2:29 PM EDTSpecial Weather StatementTBWManatee, Sarasota46 min
Mar 31, 2:33 PM EDTSpecial Marine WarningTBW57 min
Mar 31, 3:13 PM EDTSpecial Weather StatementTBWHernando, Sumter47 min
Mar 31, 3:16 PM EDTSpecial Weather StatementTBWPinellas44 min
Mar 31, 3:18 PM EDTSpecial Marine WarningTBW12 min
Mar 31, 3:21 PM EDTRiver Flood WarningTBWPasco7 days
Mar 31, 3:21 PM EDTRiver Flood WarningTBWHillsborough3 days
Mar 31, 3:35 PM EDTSpecial Marine WarningTBW115 min
Mar 31, 4:27 PM EDTSpecial Weather StatementTBWManatee, Polk63 min
Mar 31, 4:39 PM EDTSevere Thunderstorm WarningTBWHardee, Hillsborough, Manatee, Sarasota36 min
Mar 31, 4:51 PM EDTSevere Thunderstorm WarningTBWManatee, Sarasota24 min
Mar 31, 5:18 PM EDTSpecial Marine WarningTBW57 min
Mar 31, 5:22 PM EDTSpecial Weather StatementTBWDeSoto, Hardee, Highlands, Sarasota53 min
Mar 31, 6:03 PM EDTSevere Thunderstorm WarningTBWHillsborough, Pasco, Pinellas29 min
Mar 31, 6:14 PM EDTSpecial Marine WarningTBW61 min
Mar 31, 7:47 PM EDTSpecial Marine WarningTBW58 min
Mar 31, 7:55 PM EDTSpecial Weather StatementTBWCharlotte50 min

Nearby

Severe Thunderstorm Warnings in Florida, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.